Acquired pigmentary changes are common among agriculture workers and fall naturally into the categories of hyper- and hypopigmentation. As opposed to tattoos and stains, pigmentary disturbances are caused by an increase or decrease of melanin in the skin. Stains typically arise from handling natural products such as nut husks and hemp. The psychosocial implications of these disorders can be substantial. It is important to diagnose hereditary causes of pigmentation changes through careful history taking, including a family history (18,19,38-40).
In agriculture, an increase in melanocytes in the skin is caused by physical and chemical causes. Physical causes include trauma, repetitive friction, chronic sun exposure, and burns. Burns can be chemical, radiological, or thermal. Chemical causes include tars and pitch, and psoralens from plants such as celery and limes (19,38-40).
The most commonly used treatment is topical hydroquinone. Other phenolic agents, such as N-acetyl-4-cystaminylphenol (NCAP), are currently being studied and developed. Nonphenolic agents, which include tretinoin, adapalene, topical corticosteroids, azelaic acid, arbutin, kojic acid, and licorice extract, are also used for hyperpigmentation disorders (18,19,38-40).
Physical agents that cause a decrease in melanin include burns (chemical, radiological, and thermal) and trauma. Chemical causes include postinflam-matory changes after contact dermatitis, phenolics, and catecholics (alkyl phenols), such as tertiary butyl phenol, tertiary butyl catechol, and hydro-quinone. Licorice extract also causes the disorder. The treatment includes psoralens (18,19,38-40).
Was this article helpful?